Wednesday, 1 October 2014 - 12:54
Stomach bleeding risk increases with drug combinations
Many drugs are known to individually increase the risk of stomach bleeding. Now it has been demonstrated that a combination of drugs will increase the risk much more than expected. Researchers from the Erasmus MC calculated the risk of stomach bleeding for eleven drug groups and looked at how much the risk increases with combinations. The most notable results came from NSAID's - anti-inflammatory analgesics such as ibuprofen - which are used in cases of acute pain of fever. Someone who also ingests steroids for rheumatoid arthritis, is twelve times as likely to develop stomach bleeding. NSAID is also dangerous with anti-hypertensives. "The danger is that people with chronic medications often do not know what else they can take." says researcher Gwen Masclee. "Other types of anti-inflammatory drugs often have far less risks than NSAID's, but the patients should know this. Doctors can use this information to prescribe more targeted drugs." Clinical pharmaco-epidemiologist at Utrecht University Rob Heerdink responded by saying that seen in proportion ten times or twice as much rusk does not indicate anything. "If you have no other risk factors for gastrointestinal bleeding, the risk is not so high." The study is relevant as it included the top ten of widely used drugs. It is useful to have an overview of the risks involved with combining them, says Heerdink.